Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Albuquerque, NM

August 5, 2004Rio Arriba County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2004, 6:21 PM MDT for Rio Arriba County, Santa Fe County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 6:21 PM MDT (00:21 UTC)
Expired
Aug 5, 2004, 8:15 PM MDT
In force
114 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Rio Arriba County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 060023
FFWABQ
NMC039-049-060215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 815 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER ESPANOLA...MOVING EAST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  3 MILES NORTH OF CHIMAYO AT 700 PM MDT
  6 MILES NORTH OF CUNDIYO AND 8 MILES SOUTH OF VELARDE AT 710 PM MDT

STATE PATROL IN ESPANOLA REPORTED WATER OVER STATE HIGHWAY 76 NEAR 
CHIMAYO. FLOODING MAY ALSO OCCUR ALONG STATE HIGHWAY 503.

THIS WARNING DOES NOT INCLUDE THE CITY OF SANTA FE.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3624 10625 3595 10624 3580 10612 3580 10600
      3580 10587 3580 10572 3594 10572 3607 10570
      3621 10585 3630 10605

$$

46/DPORTER
2 follow-up statements
000 
WGUS75 KABQ 060110
FFSABQ
NMC039-049-060215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT THU AUG 5 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN RIO
ARRIBA AND NORTHERN SANTA FE COUNTIES IN NEW MEXICO UNTIL 815 PM
MDT...

AT 655 PM...ESPANOLA POLICE DEPARTMENT REPORTED THREE FEET OF 
STANDING WATER IN THE CITY STREETS.

EXCESSIVE RUNOFF FROM SHOWERS AND THUNDERSTORMS WILL CAUSE FLASH 
FLOODING OF SMALL STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS 
AND UNDERPASSES AS WELL AS POOR DRAINAGE AND LOW LYING AREAS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH 
FLOOD DEATHS OCCUR IN AUTOMOBILES.

$$

46/DPORTER
000 
WGUS75 KABQ 060215
FFSABQ
NMC039-049-060230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 PM MDT THU AUG 5 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN RIO ARRIBA
AND NORTHERN SANTA FE COUNTIES IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS
ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SERIOUS STREET FLOODING IN ESPANOLA HAS SUBSIDED...BUT 
SOME LOW LYING AREAS REMAIN UNDER WATER. SINCE THE THREAT FOR FLASH 
FLOODING HAS ENDED...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

AN URBAN AND SMALL STREAM FLOOD ADVISORY WILL BE ISSUED TO REPLACE 
THIS FLASH FLOOD WARNING FOR EXTREME SOUTHEAST RIO ARRIBA AND 
NORTHERN SANTA FE COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST 
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

46/DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:35 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 2:35 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT THU AUG 5 2004

.DISCUSSION...LOOKS LIKE IT WILL BE ANOTHER ACTIVE AFTERNOON AND
EVENING AS SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS
THE WESTERN HALF OF THE STATE. GIVEN THE AMOUNT OF TORRENTIAL RAINS
THAT FELL YESTERDAY ACROSS A LARGE PORTIONS OF THE STATE AND DUE THE
POTENTIAL FOR VERY HEAVY RAIN AGAIN TODAY WILL CONTINUE THE FLASH
FLOOD WATCH EAST OF THE CENTRAL MOUNTAINS UNTIL MIDNIGHT.

UPR LVL HIGH WILL CONTINUE ITS WOBBLE OVER THE AREA. SHORT TERM PROGS
CALL FOR IT TO WOBBLE BACK TO THE WEST WHICH WILL TEND TO OPEN UP THE
EASTERN PLAINS FOR ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY AND
BEGIN TO SHUTDOWN THE WESTERN HALF OF THE STATE. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FORECAST EACH AFTERNOON AND
EVENING. BY LATE IN THE EXTENDED...THE UPR HIGH IS PROGD TO WOBBLE
BACK EAST REACTIVATING THE WEST AND SHUTTING DOWN THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/089 061/088 059 16422
GALLUP.................... 054/084 054/086 055 16533
GRANTS.................... 054/084 055/085 055 16522
GLENWOOD.................. 065/092 064/093 064 16533
CHAMA..................... 049/077 048/077 048 16633
LOS ALAMOS................ 054/082 055/082 054 16633
RED RIVER................. 044/070 044/070 043 16633
TAOS...................... 052/081 049/081 049 16633
SANTA FE.................. 055/082 056/082 056 16622
SANTA FE AIRPORT.......... 057/085 058/086 057 16622
ESPANOLA.................. 057/087 058/089 058 16622
ALBUQUERQUE HEIGHTS....... 065/089 067/091 068 16522
ALBUQUERQUE VALLEY........ 065/090 067/092 068 16522
ALBUQUERQUE FOOTHILLS..... 063/087 064/089 065 16522
ALBUQUERQUE WEST MESA..... 064/089 066/089 066 16522
SOCORRO................... 064/093 065/093 064 16522
SANDIA PARK/CEDAR CREST... 058/083 058/084 058 16633
MORIARTY/ESTANCIA......... 058/086 059/087 059 16633
CARRIZOZO................. 063/089 064/091 063 16522
RUIDOSO................... 060/080 062/084 062 16633
RATON..................... 055/082 053/085 054 16633
LAS VEGAS................. 053/081 053/083 054 16633
ROY....................... 057/085 058/085 058 16633
CLAYTON................... 061/083 061/086 062 16623
SANTA ROSA................ 062/088 062/091 061 16623
TUCUMCARI................. 065/087 065/092 066 16623
FORT SUMNER............... 064/090 065/093 064 16623
CLOVIS.................... 064/087 065/089 065 16623
PORTALES.................. 063/088 065/090 064 16623
ROSWELL................... 068/093 068/094 069 16623
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING UNTIL MIDNIGHT FOR NMC005-007-009-011-
019-021-027-033-037-041-047-049-055-057-059.

&&

16
Hazardous weather outlook, Aug 5, 6:00 AM MDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THIS
AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN EAST TO THE
TEXAS STATE LINE. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY TO TORRENTIAL DOWNPOURS OVER AREAS WHERE HEAVY RAINS
HAVE ALREADY FALLEN IN THE PREVIOUS 24 TO 36 HOURS. LOCALIZED AMOUNTS
OF UP TO TWO INCHES OR MORE OF ADDITIONAL RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:23 PM MDTFlash Flood WarningABQColfax97 min
Aug 6, 5:47 PM MDTSevere Thunderstorm WarningABQCurry43 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.